Symptoms Worse again after being off medication. - NRAS

NRAS

34,152 members42,403 posts

Symptoms Worse again after being off medication.

Lunar246 profile image
12 Replies

So back in October I was put on my first course of treatment for my rheumatoid arthritis methotrexate and prednisolone, i was only on a short course of the prednisolone and it seemed to ease the pain, stiffness and swelling while I was taking them, the methotrexate isn't really making much difference at the moment but I've read it can take months to take affect but since I've been off the prednisolone my symptoms have just gone back to the way they were before always in major pain and stiffness for hours in the morning that almost puts me into tears, and its really taking its toll on my mental health again, since I'm only on zapain for pain relief and even that's barely touching the sides now.

12 Replies
Lolabridge profile image
Lolabridge

Hi Lunar. I’m sorry you’re suffering still. The methotrexate is probably not fully effective yet and perhaps you’ve tapered off the Prednisolone a bit too soon so are flaring. Do contact your Rheumy nurse or patient helpline to tell them you’re struggling sand ask for help.

helixhelix profile image
helixhelix

If you started in October then I guess you’ve only been on MTX for 4 or 5 weeks? Which is a very short time as usually takes 3 months to work. What dose are you on? As that will make a difference too.

So up until now the prednisone has been damping down your symptoms. Ask your doctors for help...I had steroid injections to hold me over until the MTX worked.

springcross profile image
springcross

I'm sorry to hear that you feel so bad Lunar. It's early days yet for the MTX to work but I'm surprised you were only given a short course of Pred but that may be to do with Covid. I would contact your Rheumy department or GP for help. Good luck. x

AgedCrone profile image
AgedCrone

Sadly it is right what you have heard....Methotrexate can take up to 6 months to work...so speak to your rheumy nurse to get some pain relief& if you are one of the lucky ones you will be really pleased you didn’t give up after a few weeks......if you give up now you will never know .......I know you will think that sounds cruel...but finding the right RA drug takes a lot of patience & determination.

All the above is from personal experience & I had 7 pain free years on Mtx....so do try to hang on in there.

Boxerlady profile image
Boxerlady

I was offered a steroid injection when I started my medication (Methotrexate and Hydroxychloroquine) and it really helped until the meds kicked in. I'd contact your rheumy team and tell them that you're struggling.

essexgirl profile image
essexgirl

Me too I had steroid injection week & half ago to help till my new lot of mtx kicks in but I did start back on 20mg straight off , but please stick with it as it is a bit early yet but you will gradually see it working as they up it as well but later on you will be happy that you did and your advise will help others , we can only give this advise because we have all been in your position, hang on in there

KittyJ profile image
KittyJ

As others have already said, you should speak to your doctors/nurse and they will be able to help with relief until the mtx starts to work. If you don’t tell them then they will think you’re doing ok. Give them a call today 🤗

Amy_Lee profile image
Amy_Lee

My personal experience was Mtx took about 6 months to start working and I could felt the reduced in pain and swell right away. I was very happy and told my rheumy, then she increased the dosage of Mtx and told me to start tapering prednisolone slowly. It took me about 2 months to stop prednisolone totally.

So suggest you check with your rheumy as I think you have tapered prednisolone too soon.

I am in remission since Nov 2015, Mtx gave me back my life.

Lunar246 profile image
Lunar246

Thank you to everyone for your response's, My first appointment was back in early October and the rheumatologist gave me a steroid injection, methotrexate and a 5 week course of prednisolone, I took my last pill a week ago and everything's just gone back to the way it was, It affects my right knee the most its x3 more swollen than my left knee and is always stiff and sore and gives me unbearable pain when I walk, I've already spent over and year and a half to get to the point were I am now being medicated, I'm only 25 and spent 95% of 2019 in my home because I could barely walk to the bathroom let alone leave the house, I was also pregnant with my second child and the doctors wouldn't touch me, they didn't even think to investigate it, It was only when I ended up in the hospital for maybe the 6th time 5 weeks after having my baby this year because it had swollen so much I couldn't move at all did they finally investigate and it still took until july-september time this year to get a diagnosis, granted things were slower this year thanks to Covid but it's safe to say I've had enough of suffering with the pain and feeling debilitated and feeling like I have no independence because I cant do the things i would usually especially as a mother to two young children, I've only been on methotrexate for about 5 weeks and like I read it can take months before it makes any difference and the only pain killer they would give me is zapain I've been taking it for months now and its barely touching the sides now, but the prednisolone was actually making some difference I could move a lot better and the pain was actually bearable, I really appreciate the advice I'm defiantly going to get onto my doctor in the morning and explain that things are worse again and see what they can do for me, hopefully they can do something since they finally have a diagnosis on record now but since my GP surgery is pretty terrible I'm not feeling very confident but as they say you don't get if you don't ask, again thank you for all your responses. 😀

springcross profile image
springcross in reply to Lunar246

Good luck. 🤞🤞🤞

stbernhard profile image
stbernhard

I am surprised that you had such a short period with Prednisolone. I had it for a number of months and then it was reduced gradually. I hope you get a solution to help with your pain.

Lunar246 profile image
Lunar246

Spoke to the GP this morning who pretty much told me there's nothing he can do other than give me some naproxen and more Zapain, and told me to contact the helpline which I've left a message with, but also told me that the methotrexate should be working by 5 weeks, yet multiple health websites say it takes months and so many others who are on methotrexate say the same thing, so I've just got to keep suffering until the helpline get back to me :(

You may also like...